Acute Adrenal Insufficiency associated with Bilateral Adrenal Hemorrhage in the course of Heparin-Induced Thrombocytopenia (HIT)

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SUN 1-16-Adrenal Insufficiency
Clinical
Sunday, June 16, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SUN-11
Mohamad Hosam Horani*1, Firas Alyafi2, Mazen Khattab3, Adonis Jabbour4 and Mohamed Zghouzi5
1Alsham Endocrinology, Chandler, AZ, 2Saint Joseph hospital, AZ, 3US Oncology, AZ, 4Banner Baywood Hospital, AZ, 5Saint Joseph Hospital, phoenix, AZ
INTRODUCTION

Acute adrenal insufficiency (AI) can occur in the course of bilateral adrenal hemorrhage, presenting with fatigue, hypotension. Diagnosis can be difficult especially if the patient has other medical problems that could explain the symptoms. Cases of bilateral adrenal hemorrhage occurring after Heparin-Induced Thrombocytopenia (HIT) is rarely reported but can carry devastating consequences. HIT is a known possible complication after cardiothoracic surgeries that use heparin products, like coronary artery bypass graft (CABG).

CASE REPORT

We present the case of a 52 year old female with history of ascending aortic aneurysm and coronary artery disease who underwent coronary artery bypass graft (CABG) and aneurysm repair. Heparin was used during surgery. She presented few days later with mental status change, abdominal pain, hypotension and thrombocytopenia. A CAT scan of her abdomen showed bilateral adrenal hemorrhage. Heparin-induced thrombocytopenia (HIT) panel was positive.

She was diagnosed with acute adrenal insufficiency. She was treated with intravenous and oral steroids. Her platelets recovered. She will be on prolonged course of steroids and will be followed by Endocrinology and Hematology services.

 

DISCUSSION

This case represents a classical scenario of thrombocytopenia secondary to heparin induced antibodies after surgeries that use Heparin products. The clinical challenge was in the patient presentation of abdominal pain, hypotension in addition to thrombocytopenia. CAT scan was done to evaluate her abdominal pain. Bilateral adrenal hemorrhage in the course of adrenal vein thrombosis was believed to be secondary to Heparin induced thrombocytopenia.

Adrenal hemorrhage should be considered in patients receiving any heparin form presenting with abdominal pain, hypotension and thrombocytopenia, especially after cardiothoracic surgeries, such as CABG.

Nothing to Disclose: MHH, FA, MK, AJ, MZ

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm